Common Painkillers May Be Harming Your Hearing

Handful of PillsHere’s another reason to limit the use of common painkillers: a higher risk of hearing loss.

Many of us pop up to eight pills a day of aspirin, ibuprofen (such as Advil) or acetaminophen (such as Tylenol) in accordance with the daily maximums noted on the pill bottles. These are over-the-counter drugs, after all, presumed safe.

The consequences can be far more significant. Aspirin, ibuprofen and naproxen (such as Aleve) are NSAIDS (non-steroidal anti-inflammatory drugs), and they have a host of side effects noted on the inserts. The American College of Rheumatology lists stomach problems, high blood pressure, kidney and heart problems, among others. For people with chronic conditions, it’s easy to skip over these warnings in order to relieve the pain. Many doctors recommend acetaminophen as the painkiller with the fewest dangerous side effects.

Get discounts on hearing aids and more with your AARP Member Advantage »

But recently researchers have found a twist on this. In two studies, Sharon Curhan and a team based at Brigham and Women’s Hospital in Boston studied links between painkillers and hearing loss. For those of us who avoid aspirin, the findings were especially provocative.

The first study measured the association of hearing loss in men with three types of painkillers: aspirin, NSAIDS and acetaminophen. The study found that regular use of these drugs — even in small quantities, and as few as two days a week— was associated with a higher risk of hearing loss. The longer and more frequent the use, the higher the risk. (For this study, the researchers separated the categories into aspirin, NSAIDs and acetaminophen, though many consider aspirin an NSAID.)

The researchers found aspirin had the lowest risk, and the risk did not increase with longer duration of use. For complicated reasons, probably including the role of aging in hearing loss, there was no increased risk for men over age 60. The second-highest risk was for the NSAIDs. The highest risk was for acetaminophen — the painkiller most of us think has the fewest side effects. Combined use of two of these resulted in even higher risk.

Two years later, Curhan and her colleagues studied the association of regular painkiller use in women and hearing loss risk. This study found that regular use of ibuprofen or acetaminophen was associated with higher risk — and the risk tended to be higher with greater frequency of use. They observed no correlation between aspirin use and hearing loss in the women.

This was the first study to report on the use of ibuprofen in women and hearing loss. For women who use ibuprofen more than six times at week — and that includes a lot of us, I would guess — the risk was considerably higher. This association was not true for aspirin. The highest relative risk was for women who used all three, and a combination of ibuprofen and acetaminophen coming in second.

Naproxen and ketoprofen, which are sold under a variety of brand names, were not linked to hearing loss in the study of women. But the study found that women used these drugs much less frequently than the others. Naproxen and ketoprofen were not included in the 2010 study of men.

Read the latest discoveries, exercise and memory-sharpening tips, health care reform and more! — AARP Health Newsletter »

The researchers aren’t sure exactly why these common painkillers could be contributing to hearing loss, but Curhan said the NSAIDs might reduce blood flow to the ear’s cochlea, and acetaminophen might interfere with factors that protect the cochlea from noise damage. Because the studies show only an association between hearing loss and the common painkillers, it’s difficult to know whether the painkillers actually caused the loss.

If you take painkillers regularly and find yourself experiencing hearing loss, it might be wise to switch to a different drug and see if the hearing loss is reversed. Or consider a drug-free remedy for chronic pain. According to Neil Bauman, director of the Center for Hearing Loss Help and the author of many books on hearing loss, discontinuing a drug may sometimes reverse the problem, though often the loss is permanent and may be accompanied by tinnitus.

Bottom line: The use of any drugs in large quantities should be considered carefully. Is the benefit really worth the risk? Talk to your doctor about changing your medication if you think it may be affecting your hearing.

Photo: Chapin31/iStock

Also of Interest


See the AARP home page for deals, savings tips, trivia and more.

0 comments